Minnesota, 2015

Hail in Minnesota, June 29, 2015

June 29, 2015 · NWS ARX · 11 events in 3 counties and zones

Large hail fell over portions of southeast Minnesota during the late afternoon and evening of June 29th. The storms moved south out of western Wisconsin and started dropping hail over the eastern portions of Winona County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Large hail fell over portions of southeast Minnesota during the late afternoon and evening of June 29th. The storms moved south out of western Wisconsin and started dropping hail over the eastern portions of Winona County. The storms continued south across Houston County before exiting into Iowa. Additional storms developed that dropped large hail in Rochester (Olmsted County). The largest hail reported was golfball ball sized near La Crescent (Houston County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 1:30 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 29, 1:30 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT MON JUN 29 2015

.SHORT TERM...(TONIGHT AND TUESDAY)
ISSUED AT 230 PM CDT MON JUN 29 2015

UPPER LEVEL SHORTWAVE TOUGH DROPPING SOUTHWARD ACROSS THE REGION
THIS AFTERNOON...PROVIDING MUCH OF THE FORCING FOR THE ONGOING
SHOWERS AND THUNDERSTORMS. AROUND 2000 J/KG SBCAPE ALONG AND WEST OF
THE MISSISSIPPI RIVER VIA THE RAP TO HELP POWER THE STORMS.
HOWEVER...RAP/HRRR BUFKIT SOUNDINGS CONTINUE TO PAINT A SKINNY CAPE
PROFILE...NOT SUPPORTIVE OF STRONG UPDRAFTS. SHEAR IS A BIT BETTER
COMPARED TO YESTERDAY...BUT STILL RELATIVELY MEAGER. RAP PEGS 0-6KM
SHEAR AT 20-25 KTS...MOST OF WHICH IS IN THE 0-3 KM LAYER. WITH A
RELATIVELY DRY SUB CLOUD LAYER...EXPECT SOME ENHANCED WIND GUSTS
WITH THE STRONGER STORMS. COULD SEE SOME LARGE HAIL...BUT A BUNCH OF
PEA TO 1/2 INCH SIZE MIGHT BE MORE LIKELY. WIND GUSTS UP TO 40-45
KTS ALSO LOOKS REASONABLE. CAN/T RULE OUT SOMETHING HIGHER IF BOWING
SEGMENTS START DEVELOPING. MESO MODELS WERE A BIT BEHIND ON THE
DEVELOPMENT/SPEED OF THE CONVECTION...BUT TRENDS AND LATER RUNS
FAVOR CLEARING THE BULK OF PRECIPITATION SOUTH/EAST OF THE FORECAST
AREA BY 03Z. MAIN STRONG-SEVERE THREAT WOULD BE THROUGH 7-8 PM.

THE UPPER LEVEL TROUGH TAKES A RIGHT TURN AS IT GETS THROUGH THE
FORECAST AREA LATER TONIGHT...TAKING AIM AT THE EASTERN GREAT LAKES.
SHOULD PROVIDE ENOUGH FORCING FOR MORE SHOWERS/STORMS ACROSS EASTERN
WI...AND DEPENDING ON SPEED OF THE SYSTEM...COULD LINGER INTO
WESTERN WI IN THE MORNING. WILL CONTINUE SOME SMALL POPS LATE
OVERNIGHT/EARLY TUE MORNING TO ACCOUNT FOR THIS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 230 PM CDT MON JUN 29 2015

MODELS IN GOOD AGREEMENT WITH A GRADUAL BREAKDOWN OF THE AMPLIFIED
WEST COAST RIDGE...RESULTING IN A CHANGE FROM NORTHWEST FLOW TO MORE
ZONAL FOR THE WEEKEND. GFS/ECMWF/GEM ALSO IN FAVOR OF SHUNTING ANY
RIPPLES ON THE FLOW SOUTH/NORTH...TRENDING TOWARD A DRY STRING OF
DAYS. EVEN WED...WHICH MODELS HAVE BEEN BOUNCING BACK AND FORTH ON
WHETHER TO SPIN A SHORTWAVE ACROSS THE REGION...NOW SUGGEST THE SFC
HIGH WILL WIN OUT...KEEPING THAT PIECE OF ENERGY SOUTHWEST. SOME
SMALL RAIN CHANGES MAY CREEP IN A FEW DAYS BASED ON THE CONSENSUS
SOLUTION...BUT OVERALL...IT LOOKS MORE DRY THAN NOT FROM WED INTO
THE WEEKEND. MONDAY SHOWS SOME POTENTIAL FOR A STORMY DAY...WITH A
COLD FRONT DROPPING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1233 PM CDT MON JUN 29 2015

FOCUS IS ON POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AS A MID-
LEVEL TROUGH DROPS THROUGH THE REGION. MAINLY VFR CONDITIONS
EXPECTED BETWEEN THUNDERSTORMS...DETERIORATING INTO IFR TEMPORARILY
IN THE 21-23Z TIME FRAME. ALSO...WATCH FOR STRONG MICROBURST TYPE
WINDS WITH THESE STORMS. LOOK FOR THE CONVECTION TO CLEAR SOUTHEAST
OF THE KRST/KLSE TAF SITES AROUND 01-02Z. LOOKS LIKE STRATUS/FOG
WITH SETUP UP AGAIN EARLY TUESDAY MORNING...SIMILAR TO THIS MORNING.
LOOKING FOR KRST TO SLIP INTO IFR AFTER 07Z AND KLSE AROUND 09Z.
PLAN ON IMPROVEMENT INTO VFR RANGE AGAIN AFTER 14Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....DAS
Hazardous weather outlook, Jun 29, 10:45 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT MON JUN 29 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1145 AM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE SOUTH ACROSS THE AREA. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 90 AND
BETWEEN 2 AND 8 PM. HAIL AND STRONG WIND GUSTS ARE THE MAIN
THREATS. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FOR MUCH OF TUESDAY
AFTERNOON THROUGH SUNDAY. THE RISK OF SEVERE WEATHER APPEARS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTER GROUPS COULD BE NEEDED THIS AFTERNOON AND EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Local storm report, Jun 29, 2:58 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
358 PM CDT MON JUN 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 NNE FOUNTAIN CITY     44.16N 91.67W
06/29/2015  E0.88 INCH       BUFFALO            WI   PUBLIC

&&

DB
Local storm report, Jun 29, 3:04 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ARCADIA                 44.25N 91.49W
06/29/2015  E1.50 INCH       TREMPEALEAU        WI   BROADCAST MEDIA

            RELAYED FROM WEAU TELEVISION FROM VIEWER

&&

SHEA
Special weather statement, Jun 29, 3:14 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
414 PM CDT MON JUN 29 2015

WIZ017-029-032>034-041>044-292300-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON
414 PM CDT MON JUN 29 2015

...THUNDERSTORMS BECOMING MORE NUMEROUS...

THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE SOUTHWARD ACROSS
NORTH-CENTRAL AND WESTERN WISCONSIN LATE THIS AFTERNOON. COVERAGE
WILL CONTINUE TO INCREASE NORTH OF I-90 THROUGH 6 PM.

SOME OF THE STORMS WILL BE STRONG...PRODUCING 1/2 INCH HAIL AND
WIND GUSTS TO 40 MPH. HEAVY DOWNPOURS CAN ALSO BE EXPECTED.

THERE IS THE POTENTIAL FOR A FEW SEVERE STORMS...WITH OVER 1 INCH
HAIL THE MAIN THREAT.

IF A STORM APPROACHES...SEEK SHELTER INSIDE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM.
Local storm report, Jun 29, 3:25 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
425 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 N CENTERVILLE         44.13N 91.45W
06/29/2015  E0.50 INCH       TREMPEALEAU        WI   PUBLIC

&&

SHEA
Local storm report, Jun 29, 3:27 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
427 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             4 N CENTERVILLE         44.13N 91.45W
06/29/2015  E0.50 INCH       TREMPEALEAU        WI   PUBLIC

&&

SHEA
Local storm report, Jun 29, 3:36 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
436 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 N CENTERVILLE         44.11N 91.45W
06/29/2015  E1.75 INCH       TREMPEALEAU        WI   PUBLIC

&&

SHEA

The radar

The La Crosse radar (KARX), 34 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Winona

When
June 29, 3:36 PM CST
Where
Winona County, 2.03 mi SE of Homer
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.000, -91.540

Quarter sized hail was reported east of Pickwick.

Hail, Winona

When
June 29, 3:55 PM CST
Where
Winona County, 2.07 mi N of Nodine
Measured
0.75 in hail
Reported by
Public
Coordinates
43.930, -91.450

Hail, Houston

When
June 29, 4:11 PM CST
Where
Houston County, 1.99 mi W of River Jct
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.830, -91.360

Quarter sized hail fell west of La Crescent.

Hail, Houston

When
June 29, 4:15 PM CST
Where
Houston County, 1.99 mi W of River Jct
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
43.830, -91.360

Golfball sized hail fell west of La Crescent. The damage from the hail completely destroyed the apple crop at an orchard.

Hail, Houston

When
June 29, 4:28 PM CST
Where
Houston County, 3 mi W of Brownsville
Measured
1 in hail
Reported by
Public
Coordinates
43.700, -91.340

Quarter sized hail was reported west of Brownsville.

Hail, Houston

When
June 29, 4:38 PM CST
Where
Houston County, 2.07 mi S of Brownsville
Measured
0.88 in hail
Reported by
Public
Coordinates
43.670, -91.280

Hail, Olmsted

When
June 29, 6:51 PM CST
Where
Olmsted County, 3.14 mi NNW of Rochester
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
44.070, -92.500

Hail, Olmsted

When
June 29, 7:02 PM CST to 7:04 PM CST
Where
Olmsted County, 1.47 mi SSW of Rochester
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.010, -92.480

Up to quarter sized hail fell in Rochester.

Hail, Olmsted

When
June 29, 7:06 PM CST
Where
Olmsted County, 2.13 mi SSW of Rochester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.000, -92.480

Quarter sized hail fell just south of Rochester.

Hail, Olmsted

When
June 29, 7:07 PM CST
Where
Olmsted County, 3.45 mi N of (Rst)rochester Muni
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.970, -92.500

Walnut sized hail was reported near the Rochester airport.

Hail, Olmsted

When
June 29, 7:16 PM CST
Where
Olmsted County, 1.21 mi NE of (Rst)rochester Muni
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.930, -92.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583929, 583930, 583931, 583932, 584508, 584509, 584519, 584520, 584521, 584522, 584523.